Arizona, 2011Damaging Wind in Arizona, July 9, 2011
July 9, 2011 · NWS TWC · 1 event in 1 county or zone
High pressure located over northern New Mexico, deep moisture, and unstable conditions resulted in afternoon and evening thunderstorms, some of which produced damaging winds and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure located over northern New Mexico, deep moisture, and unstable conditions resulted in afternoon and evening thunderstorms, some of which produced damaging winds and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 9, 2:35 PM MST, 19 minutes earlier.
Area forecast discussion, Jul 9, 2:35 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST SAT JUL 9 2011
.SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL MAINTAIN
AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK. DRIER AIR TRYING
TO PUSH INTO THE AREA FROM THE WEST NEXT WEEK MAY LEAD TO LESS
THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK.
&&
.DISCUSSION...ACTIVITY THIS AFTERNOON HAD MAINLY BEEN OVER THE
MOUNTAINS BUT A FEW HAVE TRIED TO MOVE OFF. A FEW OF THE STORMS HAVE
BEEN HEAVY RAINERS WHERE A FEW SPOTS HAVE RECORDED UP TO TWO INCHES
SO FAR...ESPECIALLY ON THE HUACHUCA MOUNTAINS AWAY FROM THE MONUMENT
BURN AREA. FOR OUR RADAR USERS...RADAR PRECIP VALUES LIKELY OVERDONE
BY ALMOST A FACTOR OF TWO THIS AFTERNOON. ISOLATED TO SCATTERED
THUNDERSTORM COVERAGE TO CONTINUE INTO THE EVENING HOURS WITH A FEW
LINGERING STORMS CONTINUING INTO THE OVERNIGHT HOURS. WET
MICROBURSTS AND LOCALIZED FLASH FLOODING MAIN CONCERNS INTO THIS
EVENING.
MODELS KEEP THE AREA RATHER ACTIVE NEXT COUPLE OF DAYS...BUT COULD
SEE ONE OF THE DAYS BEING A DOWN DAY TO DUE CONSIDERABLE DEBRIS
CLOUDINESS OVER THE AREA. THIS OBVIOUSLY WOULD WRECK HAVOC WITH MY
TEMPERATURE FORECAST...ESPECIALLY FOR MONDAY IF THE NAM/ECMWF ARE
RIGHT...THEN I'M 3-5 DEGREE TOO WARM MONDAY.
DRIER SOUTHWEST FLOW ALOFT WILL PUSH IN BY MID-WEEK AS AN UPPER TROF
DEEPENS ALONG THE WEST COAST. WILL CONTINUE IDEA OF USING BELOW
NORMAL CLIMO POPS WED-FRI.
&&
.AVIATION...ISOLD/SCTD TS/SHRA WILL CONT THRU 04Z PERIOD. MVFR
CIGS/VSBYS AND WIND GUSTS OF 30-45 KTS IN THE VICINITY OF STRONGER
TSRA. PRECIP TO DECREASE IN COVERAGE AFT 06Z SUNDAY. ALSO...SURFACE
WIND AWAY FROM THUNDERSTORMS GENERALLY LESS THAN 10 KTS. TS/SHRA
DVLPG SUNDAY AFT 19Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS TO CONTINUE THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS AND LOCALIZED HEAVY RAIN
WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...A NORMAL
DIURNAL WIND REGIME AND NEAR NORMAL DAYTIME TEMPERATURES WILL
PREVAIL INTO EARLY NEXT WEEK. SOMEWHAT DRIER AIR MAY LEAD TO LESS
THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 9, 12:55 PM MST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1255 PM MST SAT JUL 9 2011
AZZ503-504-506>515-100600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1240 PM MST SAT JUL 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE AROUND THIS AFTERNOON
INTO TONIGHT WITH A FEW LINGERING INTO THE OVERNIGHT HOURS. MAIN
THREAT FROM THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...DANGEROUS
LIGHTNING STRIKES AND LOCALIZED FLASH FLOODING DUE TO HEAVY RAIN.
EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY
WILDFIRES WILL RESULT IN FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO
EARLY NEXT WEEK MAINLY DURING THE EARLY AFTERNOON INTO THE EVENING.
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY
CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY
BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING.
A DRIER SOUTHWEST FLOW ALOFT WILL BRING MUCH DRIER AIR INTO THE
REGION BY WEDNESDAY...THUS REDUCING THE CHANCES OF THUNDERSTORMS
WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ501-502-505-100600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
1255 PM MST SAT JUL 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING. MAIN THREAT FROM THESE STORMS ARE STRONG GUSTY
WINDS...WHICH MAY PRODUCED AREAS OF BLOWING DUST...AND LOCALIZED
HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY INTO
EARLY NEXT WEEK BEFORE A DISTINCT BREAK IN THE DAILY ACTIVITY OCCURS
BY THE MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Thunderstorm Wind, Pima
- When
- July 9, 2:54 PM MST to 3:56 PM MST
- Where
- Pima County, 1.54 mi W of Green Vly to 2.68 mi W of Sahuarita
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 31.901, -110.996
Thunderstorm microburst winds downed 20 power poles in Sahuarita along La Canada Road. Several additional trees and branches were also downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 9 to 31, 20112 deaths · 175 injured · 25 events
- Damaging Winds and Lightning Strikes in Georgia, July 9, 2011$318,000 · 4 events
- Damaging Winds in Kansas, July 9, 2011$55,000 · 78 kt wind · 3 events
- Flash Flood and Heavy Rain in Arizona, July 9, 2011$20,000 · 2 events
- Flood in South Carolina, July 9, 2011$20,000 · 1 event
- Hail in South Dakota, July 9, 20111.75 in hail · 11 events
- Dense Fog in West Virginia, July 9, 20119 events
- Hail and Damaging Winds in Colorado, July 9, 20111.75 in hail · 8 events
- Flash Flood and Damaging Winds in South Carolina, July 9, 2011$8,000 · 51 kt wind · 6 events
- Hail and Damaging Winds in Kansas, July 9, 20111.25 in hail · 6 events
- Dense Fog in Virginia, July 9, 20115 events
- Flash Flooding and Damaging Winds in South Dakota, July 9 to 10, 201156 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329117.